Methotrexate v Azathioprine : My... - Vasculitis UK

Vasculitis UK
6,176 members5,430 posts

Methotrexate v Azathioprine

My rheumatologist is keen for me to take methotrexate instead of Azathioprine which I tolerate very well. Apart from being told it’s an excellent drug to treat auto immune diseases and given the leaflet to read I’ve not been given any compelling reason to make the change. Costs maybe? Anyone out there made the change and what advantages did you experience. In an ideal world I wish I didn’t need to take any of these toxic drugs without which I feel truly ghastly.

13 Replies
oldestnewest

Hi Mabel8, to some extent it depends what type of Vasculitis you have but my understanding is that for ANCA Associated Vasculitis the preferred maintenance drug is Azathioprine, if you can tolerate it. I had unpleasant side effects with it and had to switch to Mycophenolate, which is a good bit more expensive drug than Aza. I don't believe the proposed switch is for reasons of cost. If Aza is working for you I can't see the logic in making the change.

Reply

Thank you Chris, I have an ANCA negative Vasculitis but no definite type. Various registrars come back to Polyarteritis Nodosa with others not sure. I gather some Vasculitis types can be difficult to diagnose exactly as so many of the symptoms overlap the different types.

Reply

I have been on azathioprine for almost 4 years now ( I have been tapering it the last 6 months).

Has your liver function been ok? Azathioprine can affect the liver so that could be a reason.

When I made the switch to maintenance immunosuppressant my rheumy gave me the choice of aza or MTX but at the end we went for AZA .

Why don't you ask your doctor the reason for the switch? They should explain the change of treatment.

I have GPA and I am ANCA negative.

Reply

If it were liver concerns - why would they suggest methotrexate instead? It's more often the other way round I'd have thought.

1 like
Reply

Usually prior starting azathioprine you do a test called TPMT to see the if you have the enzyme to process azathioprine . If your liver cannot process aza or if it shows abnormal function usually the switch to MTX or Rituximab

Reply

I'm aware of that - but the lady is on aza and doing well so one assumes the test had been done. So why want to change?

Reply

The test is not always done- cost reasons? or results show that the level of enzyme could possibly process azathioprine, but later the monitoring suggest a change would be better.

Medication can affect you after taking it for a considerable amount of time. I had abnormal liver function results, but it was a blib and liver bounced back, but was told that if it didn't change we would have to discuss a change in medication.

Reply

I would ask for more detail about the reasons for the change myself.

I have been on both of these - simultaneously - and many other immunosuppression drugs as well, including many others at the same time (mine was not a normal case!). When I was in a more stable stage and asked to drop one of the immunosuppression drugs, and given the choice, I picked Methotrexate as the one to drop. It has more serious potential health risks longer term, and can cause irreversible lung damage (if people develop coughs or other lung problems see a medic fast). I considered it the most toxic of the drugs I was still on then, so the one I would try to do without.

Having said that, Methotrexate is a very good drug for controlling vasculitis. And because it's that bit stronger than Azathioprine it may be more beneficial in your case.

But I think you should ask for more reasons.

Good luck!

Reply

I have GPA and I recently changed my Rhuematologist who also changed my drugs from azithioprine to mehtroxate reason being the latter has a better response to dealing with ANCA. I’ve been on both since April so no drastic change., without any side effects. I am seeing him today and I think he will completely stop my azthioprine from today

I was in azithioprine for 5 years and I couldn’t get down on my steroids past 10 mgs so it didn’t manage to control my GPA

Reply

Lots of rheumatologist prefer methotrexate.

Renal physicians prefer azothaprine.

I think it is a question of the Drs preference.

If there is no clinical reason probably best to stay on what is working.

Reply

I was on both of them they didn't suit me so changed to mycofelulate

Reply

Hi Mabel8

I had Mx first then Prednisolone+ cyclophosphamide. Then Azathioprine. But I very quickly had a huge multifold leap in liver markers. I guess we are all different but your specialist should explain. Take care. Xx

Reply

Hi

Again it all depends on you the patient, I've been on various drugs, for my vasculiitis, I was on myvopenlate but suffered bad side effects, now on mtx and for the last 6 mths I've been brilliant in remission again, with me it seems that chemo drugs do it forme, I had 6 courses off chemo, which shitit down for 6 mths then it came bk, but since Jan this Yr after 4 yrs, I have started to get bk to normal, so what works for you stay there as it doesn't do for everyone

Gd luck x

Reply

You may also like...